Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 37, NWS Kansas City, MO

July 8, 2008Putnam County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jul 8, 2008, 6:10 AM CDT for Putnam County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2008, 6:10 AM CDT (11:10 UTC)
Expired
Jul 8, 2008, 12:00 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

County Putnam County, MO

The radar

The Des Moines radar (KDMX), 146 km from the middle of the area, began a volume at 11:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.2 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3226 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
2.7
Supercell composite
16.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 081111
FFWEAX
MOC171-081700-
/O.NEW.KEAX.FF.W.0037.080708T1110Z-080708T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
610 AM CDT TUE JUL 8 2008

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PUTNAM COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL NOON CDT

* AT 609 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
  ROUTE 129 NEAR THE IOWA BORDER NORTHEAST OF UNIONVILLE WAS
  CLOSED DUE TO THE RECENT HEAVY RAINFALL OF 1 TO 2 INCHES. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  UNIONVILLE.

ADDITIONAL RAINFALL AMOUNTS WILL BE GENERALLY LESS THAN ONE HALF 
INCH THE REMAINDER OF THE MORNING. 

A FLASH FLOODING WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4057 9334 4059 9275 4040 9273 4040 9335

$$

DB
1 follow-up statement
000 
WGUS73 KEAX 081528
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1027 AM CDT TUE JUL 8 2008

MOC171-081700-
/O.CON.KEAX.FF.W.0037.000000T0000Z-080708T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PUTNAM MO-
1027 AM CDT TUE JUL 8 2008

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR PUTNAM COUNTY UNTIL NOON
CDT...

AT 1024 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT   
ROUTE 129 NEAR THE IOWA BORDER NORTHEAST OF UNIONVILLE REMAINS  
CLOSED DUE TO LAST NIGHTS HEAVY RAINFALL OF 1 TO 2 INCHES. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4057 9334 4059 9275 4040 9273 4040 9335

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 3:15 AM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 8, 3:15 AM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 AM CDT TUE JUL 8 2008

.DISCUSSION...

CONVECTION CONTINUES TO FIRE ALONG ILL-DEFINED SFC BOUNDARY AND
STALLED H850 THETA-E AXIS STRETCHING ACROSS NORTH CENTRAL KANSAS NE
ACROSS NORTHERN MO. THIS CONVECTION HAS PLUNGED SEVERAL OUTFLOW
BOUNDARIES SOUTHWARD AND INTO THE CENTRAL PORTIONS OF THE CWA. AS OF
315 AM CDT...LOOPS OF COMPOSITE RADAR REFLECTIVITY SHOW ONE SUCH
BOUNDARY CURRENTLY STALLED FROM NEAR EMPORIA THROUGH NORTH KC AND ON
EAST TOWARDS MACON. WHILE THIS BOUNDARY IS LIKELY BECOMING VERY
DIFFUSE IN ITS MATURE STAGE...WILL NEED TO CONTINUE TO KEEP TABS ON
ITS LOCATION THROUGHOUT THE DAY AS IT COULD SERVE AS A FOCAL POINT
FOR STALLING CONVECTION LATER THIS AFTERNOON.

THIS BEING SAID...EXPECTING CONVECTION TO CONTINUE TO PERCOLATE
ACROSS NORTHERN AND NORTHEASTERN MO...AS CONVERGENCE OF 25-30 KNOT LLJ
CONTINUES TO FOCUS IN THOSE AREAS. CONVECTION WILL LIKELY BEGIN TO
WANE TOWARDS DAYBREAK AS LLJ VEERS AND WEAKENS. BIGGEST CONCERNS
TODAY REMAIN WITH POTENTIAL FOR ISOLATED SVR WEATHER THIS AFTN AND
POTENTIAL FOR HEAVY RAIN LATER TODAY AND INTO THE OVERNIGHT HOURS. WV
IMAGERY SHOWS LARGE PLUME OF MOISTURE STREAMING INTO THE MIDWEST FROM
THE SW CONUS. EMBEDDED IN THIS MOISTURE ARE SEVERAL WEAK MID-LVL
DISTURBANCES TRANSLATING INTO A WEAK SHEAR AXIS STRETCHING FROM NW MO
INTO THE OKLAHOMA PANHANDLE.

BY LATE MORNING...ILL-DEFINED SFC BOUNDARY WILL ONLY SLOWLY SETTLE
SOUTHWARD INTO NORTHERN MO. WITH CONVECTION WANING...CLOUD COVER
SHOULD OPEN UP ENOUGH TO ALLOW FOR POCKETS OF INSTABILITY TO DEVELOP.
SOUNDINGS POINT TO A FAIRLY UNCAPPED AND MOIST ENVIRONMENT WHICH WILL
PROMOTE RAPID AND ROBUST CONVECTIVE DEVELOPMENT BY EARLY AFTERNOON
ALONG THE STALLED H850 AXIS AS CONVECTIVE TEMPS IN THE MID 80S ARE
REACHED ACROSS MUCH OF THE CWA. THIS IDEA IS BACKED UP BY SEVERAL
MODEL SOLUTIONS THIS MORNING...WITH THE 4KM NSSL WRF HANDING THE
EXPECTED SITUATION VERY WELL. 0-6 KM BULK SHEAR VALUES REMAIN IN THE
25-35 KNOTS RANGE...WITH MUCAPE POCKETS NEAR 2000 J/KG LIKELY. THIS
BEING SAID...GIVEN HIGH PRECIPITABLE WATER VALUES...WEAK SHEAR...AND
RATHER THIN CAPE VALUES POSSIBILITIES OF SMALL HAIL AS OPPOSED TO SVR
HAIL WILL BE INCREASED. ATTM HIGHEST THREATS WOULD BE FROM DAMAGING
WINDS GIVEN POTENTIAL FOR MULTICELL CLUSTERS AND PULSE STORMS
DROPPING WATER LOADED DOWNDRAFTS.

EXPECTING CONVECTION TO BEGIN TO WEAKEN TOWARDS SUNSET AS ELEVATED
INSTABILITY BEGINS TO LESSEN.  HOWEVER...WILL THEN NEED TO KEEP AN
EYE ON THE MOVEMENT OF SHEAR AXIS AS SEVERAL MODELS CONTINUE TO
DEVELOP AN MCS ALONG AND TO THE SOUTH OF THIS AXIS ACROSS SOUTH
CENTRAL KANSAS EARLY IN THE EVE AND PUSH THE COMPLEX EASTWARD
TOWARDS THE SOUTHERN HALF OF THE CWA BY MIDNIGHT.  GIVEN THE
COMPLEXITIES OF THE FORECAST EARLIER IN THE DAY AND WITHOUT KNOWING
WHERE OUTFLOW BOUNDARIES WILL REMAIN...VERY UNCERTAIN AS TO WHETHER THIS
WILL HAPPEN OR NOT.  NEVERTHELESS...SCATTERED PRECIP IS EXPECTED TO
DEVELOP ALONG THE THETA-E AXIS LATER IN THE NIGHTTIME HOURS ONCE LLJ
INCREASES.

ATTM...WILL HOLD OFF ON ISSUING A FLASH FLOOD OR FLOOD WATCH THIS
MORNING.  AS MENTIONED BY EARLIER SHIFT...FFG AND HEADWATER GUIDANCE
VALUES HAVE INCREASED GREATLY IN THE PAST 2-3 DAYS AND ARE NOW
APPROACHING AND BEYOND THE 2 RANGE IN BOTH 1 AND 3 HR GUIDANCE
WINDOWS.  THIS BEING SAID...WILL NOT RULE OUT A FEW LOCALIZED HIGH
RAINFALL TOTALS GIVEN THE SLOW MOVEMENT OF STORMS THIS
AFTN...HOWEVER WITHOUT SOME MECHANISM TO FOCUS ON AND WITH UNCERTAINTIES
OF COLD POOL DEVELOPMENT...IT IS PROVING EXTREMELY DIFFICULT TO
PINPOINT WHERE THIS AREA COULD BE. AM MORE CONCERNED ABOUT LATE THIS
EVENING AND OVERNIGHT IF MCS CAN DEVELOP AND PUSH EASTWARD. AREAS IM
CURRENTLY MOST CONCERNED ABOUT WOULD BE ALONG AND SOUTH OF HIGHWAY 50...AND
IF RAIN CAN ESTABLISH ITSELF INTO THE AREA...FLOODING OF THE SOUTH
GRAND...BLACKWATER AND BIG CREEK BASINS MAY BE POSSIBLE. HOWEVER
ELEVATED INSTABILITY WILL BE GREATLY DIMINISHED BY THAT TIME AND
EFFECTIVE PRECIP RATES MAY BE CONSIDERABLY LOWER AND SIMILAR TO THOSE
CURRENTLY OVER CENTRAL KS. WILL CONTINUE TO HIGHLIGHT LOCALIZED HEAVY
RAIN POTENTIAL IN BOTH GRIDS AND HWO AND ALLOW NEXT SHIFT TO PIN
POINT POTENTIAL LATER THIS EVENING.

FRONT SHOULD PUSH FAR ENOUGH SOUTH BY WEDNESDAY TO END THREAT OF
PRECIPITATION OVER THE AREA.  THE SOUTHERN ZONES MAY BE AFFECTED BY
SOME LINGERING PRECIP IN THE MORNING HOURS...WITH CLEARING POSSIBLE
LATER IN THE DAY.  TEMPERATURES WILL FALL BACK TO AVERAGES THROUGH
THE END OF THE WEEK AS SFC HIGH PRESSURE PREVAILS.  NEXT SYSTEM
LOOKS TO REACH THE AREA BY THE END OF THE WEEK...WITH ANOTHER COLD
FRONT BRINGING PRECIP CHANCES BACK TO THE REGION BY SATURDAY.

DUX

&&

.AVIATION...

ONGOING CONVECTION OVER FAR NORTHERN MO WILL SINK SOUTHWARD AND MAY
IMPACT THE STJ TERMINAL WITHIN A FEW HOURS AFTER MIDNIGHT. MVFR
VISIBILITIES ARE EXPECTED WITH THE STRONGER STORMS. TIMING OF STORMS
INTO THE KC TERMINALS REMAINS MORE DIFFICULT AND UNCERTAIN. IT IS
LOOKING LESS LIKELY THE KC SITES WILL SEE MUCH OVERNIGHT. HOWEVER
THE THREAT FOR CONVECTION WILL INCREASE DURING THE AFTERNOON AND
EVENING HOURS. VFR CEILINGS SHOULD PERSIST THROUGH THE FORECAST.

NRR

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jul 8, 6:00 AM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT TUE JUL 8 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
600 AM CDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A STALLED FRONTAL BOUNDARY ACROSS NORTHERN MISSOURI THIS MORNING WILL
CONTINUE TO SLOWLY MOVE SOUTHWARD ACROSS THE OUTLOOK AREA THROUGH THE
NEXT 24 HOURS. ALONG AND AHEAD OF THIS FRONT...SCATTERED SHOWERS AND
THUNDERSTORM DEVELOPMENT WILL CONTINUE ACROSS THE ENTIRE OUTLOOK AREA
THROUGH THE DAYTIME HOURS...AND GENERALLY SOUTH OF INTERSTATE 70
LATER THIS EVENING AND OVERNIGHT.

IF CLOUDS CAN THIN AND SUFFICIENT INSTABILITY CAN DEVELOP...THE
POSSIBILITY EXISTS FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS BY THE
EARLY AFTERNOON HOURS AND THROUGH THE EARLY EVENING HOURS. THE
PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.

HOWEVER...DUE TO THE SLOW MOVEMENT OF THE SURFACE FRONT AND
ASSOCIATED THUNDERSTORM ACTIVITY...LOCALLY HEAVY RAINFALL AND
ISOLATED FLOODING WILL BE POSSIBLE. THE MOST LIKELY AREAS FOR
FLOODING WOULD BE ACROSS PORTIONS OF EAST CENTRAL KANSAS INTO CENTRAL
MISSOURI WHERE RAINFALL TOTALS MAY APPROACH 1 OR 2 INCHES BY TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE THREAT OF THUNDERSTORMS WILL CONTINUE THROUGH EARLY WEDNESDAY
MORNING...MAINLY SOUTH OF A LINE FROM PAOLA KANSAS TO BUTLER AND
SEDALIA. THE STORMS ARE NOT EXPECTED TO BE SEVERE BUT COULD PRODUCE
ADDITIONAL HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THROUGH THE
EVENING HOURS. SPOTTER REPORTS OF HEAVY RAINFALL WOULD BE APPRECIATED.

DUX

In the hours before

Local storm report, Jul 8, 5:56 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
556 AM CDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     FLASH FLOOD      N LANCASTER             40.52N 92.53W
07/08/2008                   SCHUYLER           MO   LAW ENFORCEMENT

            ROUTE U AND ROUTE M NEAR LANCASTER CLOSED DUE TO HIGH
            WATER

&&

DBEUSTER
Local storm report, Jul 8, 6:08 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
608 AM CDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     FLASH FLOOD      3 NE UNIONVILLE         40.51N 92.96W
07/08/2008                   PUTNAM             MO   LAW ENFORCEMENT

            ROUTE 129 NEAR THE IOWA BORDER CLOSED TO HIGH WATER.

&&

DBEUSTER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:46 AM CDTFlash Flood WarningEAXSchuyler5 hr
Jul 8, 12:15 PM CDTFlash Flood WatchEAXBates, Cass, Cooper, Henry, Johnson, Pettis10 hr
Jul 8, 1:20 PM CDTSevere Thunderstorm WarningEAXCass20 min
Jul 8, 1:59 PM CDTAreal Flood AdvisoryEAXJackson48 min
Jul 8, 2:18 PM CDTFlash Flood WarningEAXJackson3 hr
Jul 8, 2:21 PM CDTFlash Flood WarningEAXMacon4 hr
Jul 8, 2:30 PM CDTAreal Flood AdvisoryEAXCarroll, Lafayette, Ray6 hr
Jul 8, 3:09 PM CDTAreal Flood AdvisoryEAXCarroll, Chariton, Saline6 hr
Jul 8, 3:32 PM CDTAreal Flood AdvisoryEAXChariton, Howard, Randolph6 hr
Jul 8, 3:57 PM CDTFlash Flood WarningEAXCarroll, Chariton, Howard, Saline5 hr
Jul 8, 5:23 PM CDTAreal Flood AdvisoryEAXJackson3 hr

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.